|LETTER TO EDITOR
|Year : 2020 | Volume
| Issue : 1 | Page : 35-37
Postcoital fixed drug eruption: A rare pattern of fixed drug eruption
Sudip Das, Sujata Sinha, Abhishek De
Department of Dermatology, Calcutta National Medical College, WBUHS, Kolkata, West Bengal, India
|Date of Submission||10-Oct-2019|
|Date of Decision||17-Oct-2019|
|Date of Acceptance||06-May-2020|
|Date of Web Publication||23-Jun-2020|
Dr. Sudip Das
Department of Dermatology, Calcutta National Medical College, WBUHS, Kolkata, West Bengal
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Das S, Sinha S, De A. Postcoital fixed drug eruption: A rare pattern of fixed drug eruption. Indian J Drugs Dermatol 2020;6:35-7
|How to cite this URL:|
Das S, Sinha S, De A. Postcoital fixed drug eruption: A rare pattern of fixed drug eruption. Indian J Drugs Dermatol [serial online] 2020 [cited 2020 Sep 18];6:35-7. Available from: http://www.ijdd.in/text.asp?2020/6/1/35/287435
The skin is the largest organ of the body and displays various facets of drug eruption. Fixed drug eruption (FDE) is one of them. FDE is characterized by a peculiar sudden onset of round and/or oval, edematous, dusky red macules or plaques, rarely bullae on the skin and/or mucous membranes, accompanied by burning and/or itching. Sometimes, it may show the formation of large bullae and denuded skin, the extensive generalized FDE. Postcoital fixed drug reaction is a recently reported, very rare cutaneous adverse drug reaction to causative drug, taken by sex partner and following sexual intercourse. Here, we report a case of postcoital FDE to tablet containing paracetamol and caffeine which relieves headache.
A 27-year-old male presented with painful inflamed, eroded, and ulcerated skin in his penis [Figure 1]. The lesion appeared resistant to topical mupirocin and oral amoxicillin. He did not take any medicine in the last 9 months before the penile lesion. A detailed history revealed that the lesion occurred after sexual intercourse with his wife who was taking tablet containing paracetamol and caffeine for the last 2 weeks to be relieved from headache. On careful elicitation of history, it was revealed that his wife had a history of headache and the same tablet intake earlier and he developed similar lesions on the same sites – penis, lips, and fingers. One episode occurred 6 months back and another 11 months back. The patient was having regular unprotected intercourse about 3–4 times per week. At first instances about 11 months back, the patient had only lesion in the penis, but on subsequent episodes, the patient developed extra-genital lesions [Figure 2] and [Figure 3]. The patient never had any temporal association history with drug intake. Neither there was any suggestive history of food-related fixed reaction.
Upon physical examination, he had erythematous macules, vesicles, and denudation on the skin and prepuce of the penis accompanied by burning and itching. The lesions were strikingly contained within the distinct margins over the penis.
Histology of the skin lesions showed normal basket-woven cornified layer and spongiosis of keratinocytes in the spinous zone, edema of the papillary dermis, pigment incontinence and melanophages in the upper dermis, vascular proliferation of capillaries and venules in the superficial dermis, many neutrophils in the lumina of dilated venules, and extravasation of erythrocytes [Figure 4].
|Figure 4: Normal basket-woven cornified layer with spongiosis of keratinocytes in the spinous zone|
Click here to view
The patient was advised to avoid sex with his wife or use condom. His wife was asked to avoid paracetamol and caffeine. Prednisolone 0.5 mg/kg body weight for 3–5 days was given, followed by topical fluticasone cream application. The patient's symptoms were improved within days and healed without scar.
After the lesions healed, he was admitted and given one-eighth of the same tablet after 8 weeks, and he developed similar lesions again on the same sites. However, rechallenge with paracetamol and caffeine did not produce any such lesion.
To avoid excessive uncontrolled recurrence, the patient was asked to use barrier contraceptives; after a follow-up of 8 months, the patient never had similar episodes in spite of his wife taking occasional paracetamol–caffeine combination.
Here, we present a case of postcoital FDE to paracetamol and caffeine combination tablet. This diagnosis was made on the basis of history and physical examination findings, a temporal relationship between drug administration and symptom onset, and histopathologic features observed in his biopsy specimen. A differential diagnosis of his presentation also included infection and contact dermatitis.
The term“fixed drug eruption” describes the development of one or more annular or oval erythematous patches as a result of systemic exposure to a drug; these reactions normally resolve with hyperpigmentation and may recur at the same site with re-exposure to the drug. Repeated exposure to the offending drug may cause new lesions to develop in addition to “lighting up” the older hyperpigmented lesions.
Although the exact mechanism is unknown, recent research suggests a cell-mediated process that initiates both the active and quiescent lesions. The process may involve an antibody-dependent, cell-mediated cytotoxic response. CD8+ effector/memory T cells play an important role in the reactivation of lesions with re-exposure to the offending drug.,
The offending drug is thought to function as a hapten that preferentially binds to basal keratinocytes, leading to an inflammatory response. Through liberation of cytokines such as tumor necrosis factor-alpha, keratinocytes may locally upregulate the expression of the intercellular adhesion molecule-1 (ICAM1). The upregulated ICAM1 has been shown to help T cells (CD4 and CD8) migrate to the site of an insult.,
Evaluation of skin lesions by physicians requires careful attention to the history and physical examination including a detailed medication history. A reminder of the physical characteristics of FDE and knowledge of the temporal relation between administration of medications and a drug eruption in the same site, can aid practitioners in promptly diagnosing FDEs and initiating appropriate therapy.
Statement of ethics
Informed consent was obtained from our patient in accordance with the institutional guidelines.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that his name and initial will not be published, and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Teraki Y, Shiohara T. IFN-gamma-producing effector CD8+T cells and IL-10-producing regulatory CD4+ T cells in fixed drug eruption. J Allergy Clin Immunol 2003;112:609-15.
Mizukawa Y, Shiohara T. Fixed drug eruption: A prototypic disorder mediated by effector memory T cells. Curr Allergy Asthma Rep 2009;9:71-7.
Shiohara T. Fixed drug eruption: Pathogenesis and diagnostic tests. Curr Opin Allergy Clin Immunol 2009;9:316-21.
Weedon D. The Lichenoid Reaction Pattern ('interface dermatitis'). Skin Pathology. 2nd
ed. London, England: Churchill Livingstone; 2002. p. 42-3.
Smoller BR, Luster AD, Krane JF, Krueger J, Gray MH, McNutt NS, et al
. Fixed drug eruptions: Evidence for a cytokine-mediated process. J Cutan Pathol 1991;18:13-9.
Hindsén M, Christensen OB, Gruic V, Löfberg H. Fixed drug eruption: An immunohistochemical investigation of the acute and healing phase. Br J Dermatol 1987;116:351-60.
Shiohara T, Nickoloff BJ, Sagawa Y, Gomi T, Nagashima M. Fixed drug eruption. Expression of epidermal keratinocyte intercellular adhesion molecule-1 (ICAM-1). Arch Dermatol 1989;125:1371-6.
[Figure 1], [Figure 2], [Figure 3], [Figure 4]